Kentucky, 2009

Tornado and Damaging Winds in Kentucky, May 8, 2009

May 8, 2009 · NWS JKL · 11 events in 8 counties and zones

Severe thunderstorms moved across portions of eastern Kentucky on the morning of May 8th; leaving in there wake downed trees and power lines and leaving thousands of people without power.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$253,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Severe thunderstorms moved across portions of eastern Kentucky on the morning of May 8th; leaving in there wake downed trees and power lines and leaving thousands of people without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 8, 2:21 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, May 8, 2:21 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
321 AM EDT FRI MAY 8 2009

.SHORT TERM.../TODAY THROUGH SUNDAY/...UPDATED
THE WAVE TRAIN CONTINUES FOR THE SHORT TERM PERIOD. A FAIRLY HEALTHY
MCS IS MOVING TOWARD THE AREA AND WILL BE MOVING ACROSS EASTERN
KENTUCKY THIS MORNING. THE NAM SEEMS TO HAVE THE BEST HANDLE ON THE
SYSTEM AND HAVE PRETTY MUCH USED A BLEND OF THE NAM AND ECMWF TO COME
UP WITH THE FORECAST. THE GFS CONTINUES TO SHOW AN EXTREME AMOUNT OF
QPF FOR TONIGHT. WHEN I LOOKED AT THE GFS TIME HEIGHT FOR
TONIGHT...IT DOES NOT EVEN A COUPLING OF THE SURFACE AND UPPER
SYSTEMS. FURTHERMORE...THEN GFS MOS IS ONLY GOING FOR 60 TO 70
PERCENT POPS FOR TONIGHT. CONSIDERING BOTH THOSE FACTS...I JUST DO
NOT BELIEVE THE MODEL QPF AMOUNTS AND HAVE BLENDED THE
ECMWF...NAM...AND HPC QPF AMOUNTS FOR THE FORECAST. AFTER A GOOD
ROUND OF STORMS THIS MORNING AND THE SECOND ROUND TONIGHT AND
CONSIDERING THE ANTECEDENT SOIL AND STREAM CONDITIONS...THE
POSSIBILITY OF FLASH FLOODS IS A REAL POTENTIAL TONIGHT. FOR TEMPS
WENT A BIT LOWER THAN THE NAM MOS.

WITH ALL OF THE MODEL DIFFERENCES...THE EXACT TRACK OF THE HIGHEST
BAND OF PRECIPITATION IS STILL QUITE A BIT UP IN THE AIR. WE WILL
MOST LIKELY HAVE A BETTER HANDLE ON IT THIS AFTERNOON AND WILL ALSO
KNOW HOW MUCH WILL FALL DURING THE DAY TODAY TO PRIME THE PUMP.

.LONG TERM.../FRIDAY NIGHT THROUGH THURSDAY/

QUESTIONS IN THE LONG TERM REMAIN FOR HOW FAR SOUTH FRONTAL BOUNDARY
PUSHES AT THE START OF THE PERIOD AS UPPER LEVEL RIDGING BUILDS INTO
THE EASTERN CONUS BY LATE MONDAY. HAVE NOT MADE MANY CHANGES TO
PREVIOUS FORECAST AS HIGHER CHANCE POPS SEEM MORE LIKELY IN SOUTHERN
CWA ON SUNDAY NIGHT BEFORE THE HIGH PRESSURE CAN TAKE HOLD.

SFC HIGH PRESSURE BUILDS INTO THE OHIO VALLEY REGION ON MONDAY AND
COMBINES WITH UPPER LEVEL RIDGING TO PROVIDE A PERIOD OF GENERALLY
DRY...AND FAIR WEATHER. HIGH PRESSURE WILL ENSURE DRY WEATHER FOR
THE START OF THE UPCOMING WEEK WITH ONLY A DEVELOPING WARM FRONTAL
BOUNDARY TO CONTEND WITH WEDNESDAY. A COLD FRONT APPROACHES THE AREA
AT THE VERY END OF THE PERIOD. PREFERRED THE SLOWER ECMWF
SOLUTION...BUT LEANED CLOSER TO NATIONAL GUIDANCE WHICH PREFERRED
THE FASTER GFS SOLUTION WHICH HAD SUPPORT FROM SEVERAL OTHER
EXTENDED MODELS...INCLUDING ENSEMBLE RUNS. GENERALLY TWEAKED TEMPS
THROUGH THE PERIOD TOWARDS LATEST GUIDANCE WHERE REQUIRED. OF
PARTICULAR INTEREST WAS TUESDAY MORNING. HIGH PRESSURE OVER THE
AREA...ALONG WITH LIGHT WINDS AND MOSTLY CLEAR SKIES WILL LIKELY BE
A CATALYST FOR A VERY CHILLY MORNING. WENT WITH SOME UPPER 30S IN
OUR TYPICALLY COLDER EASTERN VALLEY LOCATIONS.

&&

.AVIATION.../06Z TO 06Z/

THE TAFS ARE A MIXED BAG BECAUSE OF THE PATCHY FOG THIS MORNING. MY
CONFIDENCE IN TRYING TO NAIL THIS DOWN IS PRETTY LOW. EXPECT TO SEE
QUITE A BIT A VARIABILITY IN THE CIGS AND VIS AT TAF STATIONS BEFORE
STARTING TO IMPROVE AFTER 10Z AS THE NEXT WAVE APPROACHES. THE FIRST
WAVE OF SHOWERS WILL BE MOVING THROUGH AFTER 10Z AND THEN ANOTHER
WAVE WILL MOVE THROUGH AFTER 2Z. THIS WILL BE MAINLY MVFR
CONDITIONS...HOWEVER WILL SEE SOME TEMPO IFR VICINITY OF THE HEAVIEST
SHOWERS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY MORNING FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...JJ
LONG TERM...RAY/SCHOETTMER
AVIATION...JJ
Hazardous weather outlook, May 8, 4:01 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
501 AM EDT FRI MAY 8 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
501 AM EDT FRI MAY 8 2009

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. A
SECOND WAVE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING.
THIS WILL BRING PERIODS OF HEAVY RAIN TO THE AREA. THIS NEW
RAIN WILL BRING THE THREAT OF FLASH FLOODING AS WELL AS RISES ON AREA
RIVERS. SEE THE CURRENT FLOOD WATCH FOR THE LATEST FLOOD POTENTIAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL
CONTINUE THROUGH SATURDAY MORNING.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING AND RAINFALL OVER
ONE INCH.

JJ

In the hours before

Special weather statement, May 8, 3:30 AM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
430 AM EDT FRI MAY 8 2009

KYZ068-069-079-080-083>088-112>118-080930-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
HARLAN-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG
430 AM EDT FRI MAY 8 2009

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...

PATCHY DENSE FOG WILL BE LIFTING BY 5 AM. THE FOG IS MOSTLY NEAR
LARGE BODIES OF WATER AND IN THE DEEPER OR MORE SHELTERED VALLEYS AND
CAN CAUSE A RAPID DECREASE IN VISIBILITY OVER A SHORT DISTANCE.
DRIVERS SHOULD EXERCISE CAUTION WHEN DRIVING.

JJ
Special weather statement, May 8, 5:05 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
605 AM EDT FRI MAY 8 2009

KYZ079-083-084-081030-
PULASKI-WAYNE-MCCREARY-
605 AM EDT FRI MAY 8 2009

...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHWESTERN PULASKI AND
WAYNE AND SOUTHWESTERN MCCREARY COUNTIES THROUGH 630 AM EDT FRIDAY
MORNING...

AT 606 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF PARNELL TO CABELL TO 7 MILES
SOUTH OF SUNNYBROOK...MOVING SOUTHEAST AT 45 MPH.

THE STORMS WILL BE NEAR SLICKFORD AROUND 615 AM EDT...NAOMI AROUND
620 AM EDT...GREAT MEADOWS CAMPSITES AROUND 625 AM EDT...GRIFFIN
AROUND 630 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SCHOETTMER
Special weather statement, May 8, 5:30 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
630 AM EDT FRI MAY 8 2009

KYZ079-080-083>087-081115-
PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-KNOX-BELL-
630 AM EDT FRI MAY 8 2009

...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN PULASKI AND
SOUTHWESTERN LAUREL AND SOUTHWESTERN KNOX AND WAYNE AND WHITLEY AND
MCCREARY AND SOUTHWESTERN BELL COUNTIES THROUGH 715 AM EDT FRIDAY
MORNING...

AT 630 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NAOMI TO CO-OPERATIVE TO 8 MILES SOUTHEAST OF GREAT
MEADOWS CAMPSITES...MOVING EAST AT 40 MPH.

THE STORMS WILL BE NEAR TRIMBLE AROUND 635 AM EDT...KIDDER AROUND 640
AM EDT...WIBORG AROUND 645 AM EDT...SOMERSET PULASKI AIRPORT AROUND
650 AM EDT...RUTH AROUND 655 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SCHOETTMER

The radar

The Knoxville radar (KMRX), 147 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
May 8, 6:06 AM EST to 6:10 AM EST
Where
Wayne County, Monticello
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.830, -84.830

A couple of trees were blown down in the Monticello area; one on Hwy 5 west on KY Hwy 200 and the other 2 miles northeast on KY Hwy 3285. High water was over roads county wide but no roads were closed.

Thunderstorm Wind, Breathitt

When
May 8, 6:48 AM EST to 6:52 AM EST
Where
Breathitt County, Jackson
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.550, -83.380

Downed power lines caused 100 people to be without power in Jackson.

Thunderstorm Wind, Leslie

When
May 8, 7:03 AM EST to 7:07 AM EST
Where
Leslie County, Hyden
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.170, -83.370

Thunderstorm wind gusts downed numerous power lines around the county; leaving around 3500 people without power.

Thunderstorm Wind, Perry

When
May 8, 7:13 AM EST to 7:17 AM EST
Where
Perry County, Hazard
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.250, -83.200

Thunderstorm wind gusts downed power lines in the communities of Acup, Stormking, Coal Harbor, Tiger Hill, and Scuddy. Three thousand people were without power throughout the county.

Thunderstorm Wind, Knott

When
May 8, 7:13 AM EST to 7:17 AM EST
Where
Knott County, Hindman
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.330, -82.980

Twenty two hundred people were reported without power across the county.

Thunderstorm Wind, Perry

When
May 8, 7:33 AM EST to 7:37 AM EST
Where
Perry County, Hazard
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
37.250, -83.200

Numerous trees were reported downed in Hazard and areas south.

Thunderstorm Wind, Leslie

When
May 8, 7:43 AM EST to 7:47 AM EST
Where
Leslie County, 4 mi NW of Hyden
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
37.211, -83.421

A 12 inch diameter tree was blocking Osborne Fork Road.

Thunderstorm Wind, Letcher

When
May 8, 7:58 AM EST to 8:02 AM EST
Where
Letcher County, Whitesburg
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.120, -82.820

Downed power lines left 3500 people without power across the county.

Thunderstorm Wind, Pike

When
May 8, 7:58 AM EST to 8:02 AM EST
Where
Pike County, Pikeville
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.480, -82.520

Downed power lines left 2000 people without power across the county.

Thunderstorm Wind, Letcher

When
May 8, 8:38 AM EST to 8:42 AM EST
Where
Letcher County, Whitesburg
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.120, -82.820

Numerous trees were reported down on Hwys 317, 805 and 343. Similar problems were also reported in Fleming Neon and Jenkins.

Tornado, Estill

When
May 8, 4:18 PM EST to 4:25 PM EST
Where
Estill County, 1.03 mi W of Friend to 0.82 mi WNW of Friend
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
37.752, -84.039

Abrief EF-0 tornado touched down on the west side of Sand Hill Road just north of Sand Hill and south of Lower Bend. The roof over the porch on one house collapsed when an uprooted tree fell on it. Two other homes and an outbuilding had roof or metal roof damage. The tornado was short lived and lifted prior to reaching the Kentuckky River around 525 pm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175702, 175703, 175704, 175707, 175708, 175709, 175710, 175711, 175712, 175713, 175714.